Hail, Fayette
- When
- July 31, 1:59 PM EST
- Where
- Fayette County, 0.87 mi NE of Farmington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -79.570
A slow moving area of low pressure produced scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow moving area of low pressure produced scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 31, 1:03 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 203 PM EDT TUE JUL 31 2012 .SYNOPSIS... INCREASING HUMIDITY AND A SLOW SOUTHEASTBOUND LOW PRESSURE SYSTEM WILL FUEL SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... PER RECENT SURFACE AND RADAR DATA, HAVE ACCELERATED INCREASE COVERAGE OF THUNDERSTORMS ACROSS THE APPALACHIAN MOUNTAINS, AND HAVE ALSO ADDED MENTION OF GUSTY WIND, HAIL, FREQUENT LIGHTNING, AND HEAVY RAIN. ELSEWHERE, HAVE SLOWED INCREASE IN COVERAGE OF THUNDERSTORMS, ALTHOUGH MAINTAINED MENTION OF LIKELY THUNDERSTORMS THIS EVENING AREA WIDE. RECENT SATELLITE DATA SHOWS ALTOCUMULUS, ASSOCIATED WITH LIFT FROM LOW PRESSURE TROUGH CONTINUING TO MOVE SLOWLY SOUTHEASTWARD ACROSS LAKE ERIE AND THE STATE OF OHIO. THIS SHOULD BE FOCUS OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AS SHOWN BY 00Z WRF-NMM AND RECENT HRRR MODEL OUTPUT. SPC CONTINUES TO PROJECT RESTRICTED POTENTIAL OF SEVERE DEVELOPMENT, MORE SO FROM WIND THAN HAIL. REGARDING HEAVY RAINFALL POTENTIAL, PRECIPITABLE WATER IS NOW UP TO 1.4 INCHES. RECENT FLASH FLOOD GUIDANCE SUGGESTS 2 INCHES OF RAIN IN LESS THAN 3 HOURS NEEDED FOR FLOODING PROBLEMS TO DEVELOP. EXPECT THUNDERSTORM CHANCES TO DECREASE OVERNIGHT DUE TO THE EVENTUAL OVERNIGHT PASSAGE OF THE LOW PRESSURE TROUGH AND THE STABILIZING EFFECTS OF NIGHTTIME SURFACE LAYER COOLING. MADE MINIMAL TEMPERATURE ADJUSTMENTS BASED ON RECENT GFS LAMP AND MOS OUTPUT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... HAVE MAINTAINED A CHANCE OF THUNDERSTORMS DAYTIME WEDNESDAY, MORE SO DUE TO LATENT INSTABILITY ASSOCIATED WITH THE LINGERING HUMID SURFACE LAYER CONDITIONS. HIGH PRESSURE SUBSIDENCE SHOULD PROVIDE MORE STABILIZATION THURSDAY AND FRIDAY, AND THUS DRY CONDITIONS, DESPITE SURFACE DEW POINTS SHOWING SLIGHTLY MORE HUMID THAN NORMAL CONDITIONS. FORECASTED WARMER AFTERNOON HIGHS THURSDAY AND FRIDAY THAN WEDNESDAY. IN FACT, GFS AND ECMWF MOS SHOW HIGHS OF 90 CAN OCCUR ACROSS LOWER ELEVATIONS, PARTICULARLY FRIDAY. EARLY MORNING LOWS WILL BE SLIGHTLY WARMER THAN NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... SLIGHTLY UNSETTLED PATTERN FOR THE LONG TERM PORTION OF THE FORECAST. TRENDED AWAY FROM THE ECMWF...WHICH SEEMED TO HANG A FRONT OVER THE REGION MUCH LONGER THAN OTHER DETERMINISTIC/ENSEMBLE MODELS. BEST CHANCE FOR RAIN APPEARS TO BE SUNDAY INTO SUNDAY NIGHT...WITH SOME TIMING CONSENSUS FOR FRONT FROM GFS/CMC/GEFS. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BEFORE THE FRONTAL PASSAGE...RETURNING TO NORMAL BY SUNDAY AND MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... HAVE INCLUDED A TEMPO GROUP FOR MAINLY MVFR RESTRICTIONS IN THUNDERSTORMS STARTING AROUND 19Z IN THE NORTH AND 23Z IN THE SOUTH AS RECENT MODEL OUTPUT CONTINUES TO SHOW A BAND OF THUNDERSTORMS MOVING SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY. HAVE INCLUDED MENTION OF A SECOND ROUND OF MAINLY MVFR RESTRICTIONS DUE TO LATE NIGHT FOG. OUTLOOK...WEDNESDAY THROUGH SATURDAY... SCATTERED SHOWERS/STORMS WITH POSSIBLE RESTRICTIONS CAN OCCUR WEDNESDAY. THEN EXPECT VFR AND GENERALLY DRY CONDITIONS FOR THURSDAY AND FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN IN SCATTERED SHOWERS/STORMS SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 324 AM EDT TUE JUL 31 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-010730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 324 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT TUE JUL 31 2012 PAZ016-023-311845- INDIANA PA-JEFFERSON PA- 216 PM EDT TUE JUL 31 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA AND SOUTHEASTERN JEFFERSON COUNTIES... AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF GLEN CAMPBELL...MOVING NORTH AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... CHERRY TREE... GLEN CAMPBELL... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4073 7889 4107 7883 4106 7880 4072 7880
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 31 2012
MDZ001-311900-
GARRETT MD-
221 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT GARRETT COUNTY...
AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
KEMPTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
KEMPTON... REDHOUSE... GORMAN...
OAKLAND... MOUNTAIN LAKE PARK...
SWALLOW FALLS STATE PARK... MCHENRY...
MCCOMAS BEACH... DEEP CREEK LAKE STATE PARK...
BIG RUN STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3943 7948 3963 7936 3952 7908 3936 7922
3935 7925 3934 7925 3930 7928 3930 7933
3923 7942 3922 7943 3920 7948SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT TUE JUL 31 2012 PAZ014-021-022-073-311900- ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA- 230 PM EDT TUE JUL 31 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHENY... NORTHWESTERN WESTMORELAND...SOUTHEASTERN BUTLER AND SOUTHWESTERN ARMSTRONG COUNTIES... AT 229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLUM...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... PLUM... PENN HILLS... MURRYSVILLE... FOX CHAPEL... SPRINGDALE... NEW KENSINGTON... NATRONA HEIGHTS... VANDERGRIFT... LEECHBURG... FREEPORT... APOLLO... THIS WILL IMPACT THE FOLLOWING HIGHWAYS... I-376 BETWEEN MILE MARKERS 81 AND 84. I-76 BETWEEN MILE MARKERS 45 AND 59. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4075 7969 4062 7946 4039 7973 4050 7992
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT TUE JUL 31 2012
PAZ023-074-311930-
INDIANA PA-WESTMORELAND RIDGES PA-
238 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN INDIANA AND
SOUTHEASTERN WESTMORELAND COUNTIES...
AT 233 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF LIGONIER TO 5 MILES SOUTH OF LIGONIER...MOVING NORTHEAST
AT 15 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
LIGONIER... LAUREL MOUNTAIN STATE PARK...
NEW FLORENCE... ARMAGH...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-76 BETWEEN MILE MARKERS 93 AND 100.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4036 7899 4011 7918 4011 7920 4008 7926
4008 7936 4033 7925 4072 7885 4071 7881SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT TUE JUL 31 2012
PAZ076-311930-
FAYETTE RIDGES PA-
255 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...
AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FARMINGTON...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
FARMINGTON... CHALKHILL... OHIOPYLE...
SEVEN SPRINGS...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3993 7937 3986 7941 3982 7936 3980 7936
3972 7949 3972 7957 3982 7969 4008 7938
4006 7935 4004 7934 4004 7932 4003 7930PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL FARMINGTON 39.81N 79.57W
07/31/2012 E1.00 INCH FAYETTE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200920
XXThe Pittsburgh radar (KPBZ), 97 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402178, 402179, 402180, 402181.